Valproic acid (VPA) is a widely used antiepileptic drug (AED). When carbapenems are concomitantly used with VPA, the serum levels of VPA may decrease and aggravate seizures. The aim of this study was to evaluate the risk factors associated with decreased serum VPA levels and clinical outcome in patients being treated with a combination of carbapenems and VPA. Fifty-four adult patients who were treated with VPA for epileptic seizures concomitant with carbapenems for the treatment of infections were evaluated in this study. Serum VPA levels were measured before and during combination therapy with VPA and carbapenems, and the change in serum VPA levels was calculated. The risk factors related to the decrease in serum VPA levels and clinical outcomes were evaluated. Our results show that VPA concentrations were reduced to subtherapeutic levels after the introduction of carbapenems. The reduction in VPA concentrations was found within 24 hours of the start of treatment with carbapenems. VPA levels continuously declined while the combination of treatments was used, which aggravated epileptic seizures in 48% of the patients. Renal disease and enzyme-inducing AEDs were risk factors that contributed to the severity of reduced serum VPA levels during combined treatment with carbapenems. This study suggests that clinicians need to be aware of the reduction of VPA concentrations to subtherapeutic levels and the aggravation of seizures while patients are treated with a combination of carbapenems and VPA.
Huang, C. R., Lin, C. H., Hsiao, S. C., Chen, N. C., Tsai, W. C., Chen, S. D., … Chuang, Y. C. (2017). Drug interaction between valproic acid and carbapenems in patients with epileptic seizures. Kaohsiung Journal of Medical Sciences, 33(3), 130–136. https://doi.org/10.1016/j.kjms.2016.12.001